The neuroleptic malignant syndrome is a relatively rare but potentially fatal complication of the use of major tranquilizers; mortality may be as high as 20%. The syndrome is manifest by the onset of hyperpyrexia, muscular rigidity and tremor, impaired consciousness and autonomic dysfunction. The pathophysiology is thought to be by way of dopamine receptor blockade. The syndrome is managed by cessation of the neuroleptic medication, by supportive measures and by instituting treatment with one or more of a number of specific drugs whose use is based on theoretical considerations rather than empirical evidence of efficacy; these drugs include anticholinergics, L-dopa, bromocriptine amantidine and dantrolene sodium. Although not proven, early recognition and treatment may reduce both the mortality and the longer term morbidity of this syndrome.
|Original language||English (US)|
|Number of pages||2|
|Journal||Medical Journal of Australia|
|State||Published - 1986|
ASJC Scopus subject areas